HomeLatest ThreadsGreatest ThreadsForums & GroupsMy SubscriptionsMy Posts
DU Home » Latest Threads » Forums & Groups » Topics » Health » Chronic Health Conditions Discussion and Support (Group) » Lupus/Arthritis drug

Thu Dec 31, 2015, 09:27 AM

Lupus/Arthritis drug

I don't have a lupus diagnosis, yet. The doctor I've been seeing has been trying to get my hip/knee pain under control before she diagnoses me. She says, however, that I do have the - marker? - for lupus.

She's had me on etodolac for pain for about six weeks. It helps, but not a whole lot, and not consistently.

Two weeks ago she added Plaquenil (hydroxychloroquine). To my surprise, the combination is working pretty well. Thank you, Dr. Nandipati!

But I have a problem: since I've been taking the Plaquenil, I've been having anxiety attacks. Not full-blown - it's mostly the physical feeling of an anxiety attack, with the blood running cold, and the weakness in the chest and just generally that I get.

Even pseudo-anxiety attacks - that's all I need. Has anyone else had this problem?

15 replies, 2258 views

Reply to this thread

Back to top Alert abuse

Always highlight: 10 newest replies | Replies posted after I mark a forum
Replies to this discussion thread
Arrow 15 replies Author Time Post
Reply Lupus/Arthritis drug (Original post)
Bertha Venation Dec 2015 OP
NightWatcher Dec 2015 #1
Bertha Venation Dec 2015 #4
Bertha Venation Dec 2015 #9
LiberalEsto Dec 2015 #2
Bertha Venation Dec 2015 #3
hedgehog Dec 2015 #5
Bertha Venation Dec 2015 #7
DeadLetterOffice Dec 2015 #6
Bertha Venation Dec 2015 #8
DeadLetterOffice Dec 2015 #11
Pakhet Mar 2016 #15
Warpy Dec 2015 #10
Bertha Venation Jan 2016 #12
womanofthehills Jan 2016 #13
Bertha Venation Jan 2016 #14

Response to Bertha Venation (Original post)

Thu Dec 31, 2015, 09:49 AM

1. I have lupus and an autoimmune neuromuscular thing as well

Ive been on plaquenil and methotrexate for 4 years. I've found that the muscle relaxer I get for my muscle aches and peripheral neuropathy helps that chest-anxiety thing as well. I don't take them often but just when I'm tense and on the verge of pain/anxiety.

I also consume cannabis regularly and it has done WONDERS, lemme tell ya.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to NightWatcher (Reply #1)

Thu Dec 31, 2015, 10:18 AM

4. I wish I could consume cannabis regularly.

I have several items that I think it would help with. But I don't know how to get it (NOT ASKING, MODS, I SWEAR!), and I don't know how to smoke.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to NightWatcher (Reply #1)

Thu Dec 31, 2015, 02:19 PM

9. Oops - forgot to say this

Thanks for telling me about the muscle relaxer. I have one. I might try that.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Bertha Venation (Original post)

Thu Dec 31, 2015, 09:52 AM

2. Just a thought - blood sugar?

 

When my blood sugar is low - I have hypoglycemia - I experience the symptoms of an anxiety attack like the ones you describe. Usually it's helped by eating a small amount of protein. I wonder if that might help you.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to LiberalEsto (Reply #2)

Thu Dec 31, 2015, 09:59 AM

3. That's what I thought it was, the first time it hit.

I have type 2 diabetes. The first time this weirdness hit, I thought it was low blood sugar - I hadn't eaten but a Balance Bar at about seven am, and this was at about two pm. But I checked my sugar - it was 117. I finally put it together after the fourth day of the discomfort and weirdness.

But because of your suggestion, I'm going to test this. When it happens today, as it will any minute now, I'll eat a boiled egg or something and see what happens.

Thanks, LE.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Bertha Venation (Original post)

Thu Dec 31, 2015, 12:09 PM

5. You're having enough troubles right now that an anxiety attack

might be a reasonable response!

I've been on the Plaquenil for years and it does help with the autoimmune problems. I hope it continues to work as well for you and that your other problems go away!

Reply to this post

Back to top Alert abuse Link here Permalink


Response to hedgehog (Reply #5)

Thu Dec 31, 2015, 02:14 PM

7. Damn, hedgehog, you just cut to the chase, don't you?



Thanks so much. (Most of my problems will go away when I find homes for eight cats . . .) <--

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Bertha Venation (Original post)

Thu Dec 31, 2015, 12:18 PM

6. Plaquenil side effects

First, as a chronic pain person, let me say YAY YOU for finding something that works!!!

As far as Plaquenil goes, nervousness & emotional changes, dizziness, & vertigo are all very common side effects amongst users who have Lupus. I'd strongly suggest talking to your doctor - maybe there's something you can take to offset the anxiety, or maybe it's one of those side effects that goes away over time as your body acclimates to the medication.

Either way, I know that an effective pain management drug is nothing to give up lightly, so I hope they find a way to make the side effects manageable for you!

DLO

Reply to this post

Back to top Alert abuse Link here Permalink


Response to DeadLetterOffice (Reply #6)

Thu Dec 31, 2015, 02:18 PM

8. Yeah! YAY, pain relief!

I said to my wife today, as I prepared to get out of my chair, "watch this." And I stood. I didn't have to take 30 seconds to unbend myself, with the pain that comes with that process. Then I walked across the room without looking like a geriatric giraffe. She was stunned. All she could say was, "Happy fuckin' new year."

My psychiatrist prescribes an anti-anxiety med for me, but she cautions me about taking too much, and doesn't even want me to take a single one every day. So I'm going to call her before I see my RA doc next time.

Thanks, DLO.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Bertha Venation (Reply #8)

Thu Dec 31, 2015, 06:21 PM

11. Woot!

The things 'normal people' take for granted are often causes of celebration for us.

YAY STANDING!!

And here's hoping your prescribing psych has good ideas for judicious use of your anti-anxiety med -- if nothing else, to see if it's really an anxiety reaction or something else.

Best of luck and Happy New Year, you ambulatory creature, you!

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Bertha Venation (Reply #8)

Wed Mar 23, 2016, 01:25 PM

15. I had the same reaction you did when I started taking plaquenil

17 years ago. My doc has me on Lexapro for anxiety. Because I also have arthritis there has still been a fair amount of pain, not including lupus flares. In Az we have medical marijuana and my doc has agreed to allow it for the last 3years. Day before yesterday I was given a CBD transdermal patch to try and it has been AMAZING. For the first time in forever I've been able to walk farther than grocery shopping, I can lift my arm over my head and stood in line to vote for 4 hours without crippling pain! And walk 1/2 mile back to the car. AND very little residual effect from all that!

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Bertha Venation (Original post)

Thu Dec 31, 2015, 05:11 PM

10. Nope. You do need to find an ophthalmologist and get your retinas looked at

at least once a year, preferably twice a year. The complication is extremely rare, but if it starts to show up, you need to go off the drug. Anxiety isn't a side effect of the drug, but you can run it by the doctor to figure out if it's serious enough to have it looked at by a cardiologist. Dizziness is the closest thing.

I was on it for 10 years total. It had fewer side effects than any of the other crap I've been on.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Warpy (Reply #10)

Fri Jan 1, 2016, 12:34 PM

12. It's good to know that one can take it for that long.

Thanks for your thoughts and suggestions, Warpy. I already have an appointment with an ophthalmologist.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Bertha Venation (Original post)

Sat Jan 2, 2016, 07:02 PM

13. I like this site because patients tell you how they were helped or hurt by the drug

Eye problems and anxiety seem to be a problem for some. I always put any drug I'm about to take into this site to know possible side effects people have had.

http://www.askapatient.com/viewrating.asp?drug=9768&name=PLAQUENIL

Reply to this post

Back to top Alert abuse Link here Permalink


Response to womanofthehills (Reply #13)

Sat Jan 2, 2016, 10:41 PM

14. That is a good site -

thanks for posting it.

Reply to this post

Back to top Alert abuse Link here Permalink

Reply to this thread